July is a time to celebrate the midpoint of summer, commemorate our country’s independence and to be extra vigilant if you must be hospitalized. Every year starting July 1 newly graduated medical students converge on teaching hospitals to begin their first year of residency training. Many reports have found that medical errors increase by approximately 10% in July. This is commonly called the ‘July Effect’. It is important to note that a majority of these medical errors are medication errors and not errors that may occur during a medical procedure. Once you are transitioned to your hospital room, this is when you, your family members and/or your patient advocate, need to be especially attentive. Many interns do not always get the supervision that they need when they venture out into their new profession during the month of July. There are thousands of drugs and many more drug interactions that can occur. Many drug names sound alike when pronounced as well as look the same. Furthermore, the correct dosage can easily be confusing to the inexperienced intern who is inundated with new information on an hourly basis. It is very important for the patient and their families to double check all medicines and dosages if you must be in a teaching hospital during the month of July. Do not be shy or intimidated by your surroundings. Speak up if you have concerns or questions about your medications. It can save your life or your loved one’s life.
Campaign Zero, an organization that provides patient safety education for patients and their families, has developed some excellent checklists that can be very useful during this time. Click here to view the checklists. You can also visit http://www.campaignzero.org for more information.